Try it
Pharmacology · Pharmacodynamics: partial agonist
Sample itemA man maintained on methadone for opioid dependence is given sublingual buprenorphine by mistake. Within an hour he has sweating, yawning, abdominal cramps and dilated pupils. What explains this?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. A high-affinity partial agonist that displaces methadone from mu receptors
Buprenorphine binds mu receptors with high affinity but has low intrinsic activity. It displaces a full agonist such as methadone and replaces it with weaker stimulation, precipitating withdrawal in a physically dependent patient. Pure antagonists such as naloxone precipitate withdrawal through a different mechanism.
Option by option
A. Buprenorphine is a full agonist producing overdose-related excitation
It is not a full agonist, and overdose would cause sedation and miosis rather than withdrawal.
B. A high-affinity partial agonist that displaces methadone from mu receptors (correct)
Correct. High affinity with low efficacy displaces the full agonist and reduces total opioid effect.
C. Buprenorphine is a pure antagonist at mu receptors
It is a partial agonist and not a pure antagonist; naloxone is the pure antagonist.
D. Buprenorphine induces CYP3A4 and rapidly eliminates methadone
Induction would take days, not an hour, and buprenorphine is not a significant inducer.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?